Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 184, NWS Midland/Odessa, TX

June 7, 1997Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 7, 1997, 8:03 PM CDT for Jeff Davis County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 7, 1997, 8:03 PM CDT (01:03 UTC)
Expired
Jun 7, 1997, 8:50 PM CDT
In force
47 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 230 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 6:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.1 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1330 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1330 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 080104 RRA
SVRMAF
TXC243-080150-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
803 PM CDT SAT JUN 7 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 850 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WESTERN TEXAS

   ...WESTERN JEFF DAVIS COUNTY
 
AT 758 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 38 MILES WEST OF FORT DAVIS OR 3 MILES SOUTHWEST OF
VALENTINE MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE... VALENTINE.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.
REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE
ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.


TWE/TJT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:34 PM CDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jun 7, 3:34 PM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOURTH LINE
NATIONAL WEATHER SERVICE MIDLAND TX
320 PM CDT SAT JUN 7 1997

SHWRS/TSTMS DVLPG ATTM EXTREME WRN JEFF DAVIS CO WITH OTHER TSTMS MOVG
NEWD ACR EXTREME NWRN EDDY CO NM. OTRW BULK OF CNVTV ACTVTY WELL W OF
FA ACR S CNTRL/SWRN NM. 20Z SFC ANALYSIS INDCS ELY/SELY FLOW CONTG WITH
ABNDT (NR 60 DEG F DWPNTS) MSTR. GRADUAL BINOVC E MTNS XPCD DURG NEXT
FEW HRS. FOCUS FOR CNVTN THIS EVE THOUGH WILL BE W OF PECOS RIVER WHERE
OROGRAPHICS/DIFFLUENT FLOW ALF AHD OF SWRN U.S. UPR LOW ENHANCES LIFT.
ADAP LI/S ARND MINUS 4 OVR CNTRL/ERN PERMIAN BASIN ATTM WITH LI/S APCHG
MINUS 8 OVR FAR W TX. WITH THIS PATTERN AND LACK OF SFC BNDRY BELIEVE
CNVTN THIS EVE WILL BE PRIMARILY ACR WRN SECTIONS AND WILL KEEP CHC POPS
MAF VCNTY FOR CONTINUITY. A FEW SVR TSTMS POSSIBLE THIS EVE PER SWODY1
AND LOCALLY HEAVY RAINS MAY OCCUR THOUGH MID-LVL WNDS INCRG WITH TIME.
WITH SFC FLOW BECMG MORE SELY TNGT XPC LOW CLDS TO DVLP/ADVECT ACR AREA
E MTNS AFT MIDNIGHT. WITH UPR LOW LIFTING NEWD SUN...NEG TILT SYS ALG
WITH STRONGLY DIFFLUENT FLOW ALF AND PROGD CAPES APCHG 2000 J/KG...
BETTER CHC OF TSTMS SUN AFTN/NGT E OF MTNS. SOME SVR TSTMS POSSIBLE
PER SWODY2 BUT XPCD CPLD COVER MAY LIMIT DEGREE OF INSTABILITY TO
PRECLUDE MENTION ATTM. PERSISTENCE APPRS BEST TEMP FCST.

BF

MAF   64/81   30/40
CNM   64/85   50/30
MRF   58/81   40/30
P07   67/86   30/40

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:38 PM CDTTornado WarningMAFCulberson47 min
Jun 7, 8:24 PM CDTTornado WarningMAFCulberson46 min
Jun 7, 9:19 PM CDTSevere Thunderstorm WarningMAFCulberson46 min
Jun 7, 10:01 PM CDTSevere Thunderstorm WarningMAFCulberson49 min
Jun 7, 10:16 PM CDTSevere Thunderstorm WarningMAFCulberson49 min
Jun 7, 10:40 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves50 min
Jun 7, 10:49 PM CDTSevere Thunderstorm WarningMAFCulberson36 min
Jun 7, 11:06 PM CDTSevere Thunderstorm WarningMAFCulberson49 min
Jun 8, 6:30 AM CDTSevere Thunderstorm WarningMAFPecos60 min
Jun 8, 8:15 AM CDTSevere Thunderstorm WarningMAFPecos35 min
Jun 8, 9:09 AM CDTFlash Flood WarningMAFBorden, Scurry3 hr
Jun 8, 9:17 AM CDTSevere Thunderstorm WarningMAFGlasscock33 min
Jun 8, 9:31 AM CDTFlash Flood WarningMAFReagan3 hr
Jun 8, 9:36 AM CDTSevere Thunderstorm WarningMAFReagan49 min
Jun 8, 11:45 AM CDTSevere Thunderstorm WarningMAFUpton30 min
Jun 8, 12:41 PM CDTSevere Thunderstorm WarningMAFWinkler49 min
Jun 8, 12:48 PM CDTSevere Thunderstorm WarningMAFPecos62 min
Jun 8, 1:23 PM CDTSevere Thunderstorm WarningMAFEctor, Winkler47 min
Jun 8, 1:45 PM CDTFlash Flood WarningMAFMartin3 hr
Jun 8, 1:48 PM CDTSevere Thunderstorm WarningMAFPecos47 min
Jun 8, 2:00 PM CDTSevere Thunderstorm WarningMAFCrane, Ward50 min
Jun 8, 2:08 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos32 min
Jun 8, 2:41 PM CDTSevere Thunderstorm WarningMAFPecos49 min
Jun 8, 2:47 PM CDTFlash Flood WarningMAFEctor, Midland3 hr
Jun 8, 2:49 PM CDTSevere Thunderstorm WarningMAFCrane46 min
Jun 8, 2:54 PM CDTFlash Flood WarningMAFHoward, Scurry3 hr
Jun 8, 3:00 PM CDTSevere Thunderstorm WarningMAFMidland50 min
Jun 8, 3:23 PM CDTTornado WarningMAFPecos, Terrell47 min
Jun 8, 3:35 PM CDTSevere Thunderstorm WarningMAFCrane45 min
Jun 8, 3:59 PM CDTFlash Flood WarningMAFGlasscock3 hr
Jun 8, 4:06 PM CDTFlash Flood WarningMAFUpton3 hr
Jun 8, 4:06 PM CDTSevere Thunderstorm WarningMAFUpton3 hr
Jun 8, 4:08 PM CDTTornado WarningMAFPecos, Terrell32 min
Jun 8, 4:12 PM CDTSevere Thunderstorm WarningMAFPecos48 min
Jun 8, 4:21 PM CDTTornado WarningMAFUpton49 min
Jun 8, 4:39 PM CDTTornado WarningMAFReagan46 min
Jun 8, 4:53 PM CDTFlash Flood WarningMAFPecos3 hr
Jun 8, 5:13 PM CDTTornado WarningMAFReagan47 min
Jun 8, 5:34 PM CDTFlash Flood WarningMAFBorden3 hr
Jun 8, 5:47 PM CDTFlash Flood WarningMAFReagan2 hr
Jun 8, 5:47 PM CDTFlash Flood WarningMAFScurry2 hr
Jun 8, 5:58 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell47 min
Jun 8, 5:58 PM CDTTornado WarningMAFPecos, Terrell47 min
Jun 8, 6:09 PM CDTTornado WarningMAFBrewster31 min
Jun 8, 6:30 PM CDTFlash Flood WarningMAFTerrell3 hr
Jun 8, 6:39 PM CDTTornado WarningMAFBrewster, Pecos46 min
Jun 8, 6:44 PM CDTSevere Thunderstorm WarningMAFTerrell46 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.